Oklahoma, 2002

High Wind in Oklahoma, May 7 to 8, 2002

May 7 to 8, 2002 · NWS OUN · 5 events in 5 counties and zones

Non-thunderstorm winds, with speeds between 40 and 60 mph, affected portions of southern Oklahoma for several hours. The winds were thought to be associated with a heat burst.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Non-thunderstorm winds, with speeds between 40 and 60 mph, affected portions of southern Oklahoma for several hours. The winds were thought to be associated with a heat burst. The highest wind speeds were across Jefferson County, with gusts to 54 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 8:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 7, 8:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT TUE MAY 7 2002

SUPERCELL STORMS TO OUR NORTH THIS EVENING WILL LIKELY EVOLVE
INTO SYSTEM SIMILAR TO LAST EVENING AS LOW LEVEL JET INCREASES
OVERNIGHT.  THINK THAT THIS WILL ALSO PUSH BOUNDARY ACROSS FAR
NORTH CENTRAL OKLAHOMA SOUTH OVERNIGHT INTO NORTHERN TWO
TIER OF COUNTIES.  LOOKS LIKE BEST CHANCE FOR SEVERE STORMS WILL BE
WITH SUPERCELLS OVER DDC CWA AS THESE STORMS EVOLVE INTO SIMILAR
STRUCTURE AS STORMS ACROSS SE KANSAS.

ANOTHER AREA OF CONCERN WILL BE CONVECTION ACROSS SOUTHWEST TEXAS
THIS EVENING.  STRONG CAP AT FTW AND OUN THIS EVENING...BUT WITH
SOME ELEVATED ECHOS ACROSS NORTH TEXAS TONIGHT...THINK AS UPPER
WAVE PUSHES EAST THAT ELEVATED SHOWERS AND MAYBE SOME STORMS WILL BE
POSSIBLE ACROSS MAINLY SOUTHERN SECTIONS OF THE AREA.

COULD SEE SOME LOWER 60S FOR LOWS TONIGHT..BEHIND FRONTAL BOUNDARY
WHILE MOST OF THE AREA WILL BE VERY WARM WITH WINDY CONDITIONS AND
DEWPOINTS IN THE LOWER 70S.  WILL RAISE OVERNIGHT LOWS MOST AREAS
TONIGHT AND ADD MENTION OF RAIN IN ACROSS SOUTHEAST SECTIONS.
IN SUMMARY LOOKS LIKE BEST CHANCES FOR RAIN WILL BE FAR NORTH AND
SOUTH OVERNIGHT.

SIX

300 PM CDT TUE MAY 7 2002
AGAIN IT LOOKS LIKE IFPS/GFE WILL BE UNAVAILABLE TODAY...SO AGAIN
WILL HAVE LIMITED SUITE OF PRODUCTS THIS AFTN.

18Z SOUNDING SHOWS WE HAVE LOST SOME OF THE CAP THAT HAS BEEN
KEEPING CONVECTION AT BAY. THERE REMAINS SOME NEGATIVE AREA...BUT
WITH CONVERGENCE ALONG BOUNDARY WILL NOT TAKE AS MUCH AS YESTERDAY
TO GET STORMS GOING. SOME ELEVATED ACTIVITY HAS BEEN GOING FOR MUCH
OF THE DAY ACROSS THE NORTHWEST AND HAVE HAD A COUPLE POKE THERE
NOSE UP TO THE POINT OF GOING SEVERE ACROSS THE NORTH IN THE LAST
HOUR. THINK THERE WILL BE SCATTERED STORMS DEVELOP LATER THIS AFTN
ALONG DRY LINE ACROSS EASTERN TX PANHANDLE INTO NW/WC OKLAHOMA.
THESE WILL LIKELY QUICKLY BECOME SEVERE..SO COULD BE A LONG EVENING.

AS STRONGER WAVE MOVES THROUGH CENTRAL PLAINS ON WED COLD FRONT
BEGINS TO MOVE SOUTH AND WILL BE ON OUR NORTHERN BORDER BY LATE
TOMORROW AFTN. DRY LINE MAKES PUSH EAST INTO CENTRAL SECTIONS BY
EARLY AFTN. WILL KEEP LOW POPS CENTRAL AND EAST WITH DRY AND HOT
CONDITIONS OUT WEST. WILL LIKELY BE PUSHING 90 DEGREES EVEN IN
CENTRAL AND EAST AND MIGHT SEE THE CENTURY MARK SOMEWHERE OUT WEST.
WILL LINGER LOW POPS WED NIGHT CENTRAL INTO SE...BUT LOOKS LIKE MUCH
BETTER CHANCES WILL BE EAST OF AREA WED AND THU.

COOL..DRY AIR FOR THU...BUT IT DOES NOT APPEAR TO LAST LONG AS
MOISTURE AND RAIN CHANCES LOOK TO REENTER STATE ON FRI AS SFC HIGH
SHIFTS EAST AND SFC LOW DEVELOPS IN COLORADO IN RESPONSE TO ANOTHER
WAVE MOVING THROUGH CENTRAL ROCKIES. NEXT COLD FRONT IS ADVERTISED
TO MOVE THROUGH AREA SAT NIGHT INTO SUNDAY. WILL COOL SUNDAY TEMPS
DOWN AND WITH FRONT PUSHING SOUTH OF AREA WILL REMOVE POPS FOR
MONDAY. YET ANOTHER WAVE LOOKS TO ALLOW SHWRS/TSTMS TO MOVE BACK IN
FOR TUE.

FCSTID =30
OKC   68  92  52  68 /  20  20  20  10
HBR   66  96  53  70 /  20  10  10  10
SPS   68  96  56  72 /  20  20  20  10
GAG   60  96  45  66 /  20  10  10  10
PNC   67  91  49  67 /  30  20  20  10
DUA   71  90  60  71 /  10  20  30  20

.OUN...
OK...NONE
TX...NONE.

In the hours before

Special weather statement, May 7, 9:55 PM CST, 1 hour 5 minutes before
OKZ004>048-050>052-TXZ083>090-080600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT TUE MAY 7 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTH OF A LINE FROM GAGE TO
STILLWATER.

TIMING...
SCATTERED THUNDERSTORMS OVER SOUTH CENTRAL KANSAS MAY BUILD SOUTHEAST
OVERNIGHT INTO NORTH CENTRAL PARTS OF OKLAHOMA.  THE MOST LIKELY
TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MIDNIGHT THROUGH THE
EARLY MORNING HOURS WEDNESDAY.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL TO THE SIZE
OF GOLFBALLS AND WIND GUSTS OVER 60 MPH.  THIS WILL CAUSE SOME
DAMAGE TO SMALLER BUILDINGS AND TREES AND RESULT IN DAMAGE TO
AUTOMOBILES... ROOFS...AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD KEEP INFORMED OF THE LATEST WEATHER UPDATES
AND BE READY FOR SEVERE WEATHER OPERATIONS DURING THE OVERNIGHT
HOURS.

DISCUSSION...
A CLUSTER OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL KANSAS MAY
BUILD SOUTHEAST INTO PARTS OF NORTHERN OKLAHOMA DURING THE OVERNIGHT
HOURS ALONG AND OUTFLOW BOUNDARY.   THIS BOUNDARY CURRENTLY EXTENDS
FROM EAST OF CHEROKEE TO JUST NORTH OF RED ROCK.  ALTHOUGH A CAPPING
INVERSION HAS INHIBITED THUNDERSTORM DEVELOPMENT THIS EVENING...AN
INCREASING LOW LEVEL JET AND AN UPPER LEVEL STORM SYSTEM
MAY PROVIDE ENOUGH LIFT FOR STORMS TO DEVELOP OVER THE RISK AREA.

IN ADDITION...SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA OVERNIGHT...BUT THESE THUNDERSTORMS
ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER.

THREAT TABLE...
VALID MIDNIGHT THROUGH 700 AM CDT WED MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
WINDS 20 TO 30 MPH WILL REQUIRE EXTRA CAUTION BE USED ON AREA LAKES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
WEDNESDAY.

SIX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Bryan

When
May 7, 11:00 PM CST to May 8, 2:00 AM CST
Where
Bryan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

High Wind, Carter

When
May 7, 11:00 PM CST to May 8, 2:00 AM CST
Where
Carter forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
May 7, 11:00 PM CST to May 8, 2:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

High Wind, Love

When
May 7, 11:00 PM CST to May 8, 2:00 AM CST
Where
Love forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

High Wind, Marshall

When
May 7, 11:00 PM CST to May 8, 2:00 AM CST
Where
Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287635, 5287636, 5287637, 5287638, 5287639.